Effect of seasonal host reproduction on host-macroparasite dynamics

K. A.J. White, B. T. Grenfell, R. J. Hendry, O. Lejeune, J. D. Murray

Research output: Contribution to journalArticlepeer-review

33 Scopus citations


The impact of seasonal host reproduction on the population dynamics of host-macroparasite interactions is considered. We modify the classic Anderson and May model so that parameters associated with host reproduction are periodic functions of time with a period corresponding to a year. This allows us to compare our findings with those already well documented. If, in the absence of any seasonality, a stable steady-state solution exists annual reproduction gives rise to stable annual population cycles. Moreover, the parameter domain for which there is stability is increased by the seasonality. However, if the life span of the free-living stages is reasonably long, and the continuous model has limit cycle solutions, complex behavior can be observed in the seasonally forced case. Results also indicate that if seasonal effects are ignored, regulation of the hosts by the parasite population is overestimated.

Original languageEnglish (US)
Pages (from-to)79-99
Number of pages21
JournalMathematical Biosciences
Issue number2
StatePublished - Oct 15 1996
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • General Immunology and Microbiology
  • Applied Mathematics
  • General Biochemistry, Genetics and Molecular Biology
  • General Agricultural and Biological Sciences
  • Statistics and Probability
  • Modeling and Simulation


Dive into the research topics of 'Effect of seasonal host reproduction on host-macroparasite dynamics'. Together they form a unique fingerprint.

Cite this